Vitamins causing high blood sugar?

tpsreport
By tpsreport Latest Reply 2016-09-18 23:23:33 -0500
Started 2013-06-02 18:26:42 -0500

Not good. I have a cousin who is way into taking vitamins and he suggested that I do as well. Not good to take advice from anyone besides a doctor regarding vitamins. At any rate I started taking a few different vitamins thinking it would help me with my metabolism. B complex, D-3, Zinc, Magnesium, Selenium, Vitamin E, Chromium. So at any rate, I get high numbers not knowing why. It's only been two days of doing this, and my numbers move into the mid 200's plus or minus. I'm on a pump, so I give myself a few units to take it off and it has no effect. Your thoughts on this?


21 replies

transplantwest
transplantwest 2016-09-18 23:23:33 -0500 Report

I searched the site for supplements that raise b/g as today on an empty stomach I started a regimine to help the fatique, and undo some serious family stress. B/G on empty stomach went from 120 an hour later, shaky hands and unsteady so I tested, 256.

Gabby
GabbyPA 2013-09-09 08:37:57 -0500 Report

The only supplements I know of that increase your levels are niacin (possibly other B vitamins) and any of them that have added sugar (yes, they put sugar in your vitamins too)

So maybe take them all out for now and add just one at a time to see what happens? I know I can take zinc and ecenachia separate, but together, I get symptoms of food poisoning. That was not fun and took me two days to figure that out. What you might want to do it take out the B complex and make it just B12. You can also over do Zinc, magnesium and E, so be careful on the does you take.

I take a B12, chromium picolinate, alpha lipoic acid and Omega 6 with D-3. Everyone is different and our bodies tell us that.

Kats49
Kats49 2013-09-09 03:53:00 -0500 Report

I just recently discovered that STRESS can affect my blood sugars…
I didn't have time to analyze that before..but now i found the correlation four times…after keeping a short three to four sentence diary ( I don't have time to keep a separate journal..so I add notes to myself more than the Doc…I am still the one who lives with this disease..so I am accountable to myself…
I have had good management of my Blood sugars for about 6 months now…I have changed activity levels drastically…due to loss of leg function do to a ruptured patella tendon…i take Tai Chi 2 x week and get Chiropractor treatments to keep me (3 x wk) sane and lower my pain levels…which also affect the BS…arrghhh

lemkedoris@yahoo.com
lemkedoris@yahoo.com 2013-06-26 22:39:41 -0500 Report

I did not know this eather i take zinc, magnesium, vitamin b-12 and potassium gluconate for the past 6 years and can not get my suger leavels down maybe this is why.on insuline pen also crazy thanks.

jigsaw
jigsaw 2013-06-10 10:29:43 -0500 Report

I take a multi and a few nutrients. I have confirmed the safety with my various doctors. It is not to difficult to knock your nutritional balance out of kilter by taking to much of a vitamin or nutrient, or taking an incorrect combination.
I have not experienced any known bloodsugar increases as a result, but then again, I take mostly tablets and only a few gel-caps.

locarb
locarb 2013-06-10 01:56:09 -0500 Report

Interesting, I never thought of that. There is also "dry" D3. I buy it from an online vitamin manufacturer and distributor but it's interesting to know this about vitamins in general.

Caroltoo
Caroltoo 2013-06-09 21:34:47 -0500 Report

I have had similar reactions and stopped taking all of them for a couple of days, then added them back in one at a time until I could determine what I was reacting to. It turned out that it was the cellulose in some of the gel-caps, so I started looking for other packaging for the same vitamins. If there is something I really want to take and I can't find it in an alternative form, I'll alternate days so it's only 1 gelcap at a time: D3 and Vit E are both gels, so I take 4,000 units of D3 (I'm deficient per blood tests) on one day and a capsule of E on the next. Maybe not the best method, but it meets my needs and keeps the BGs down.

Graylin Bee
Graylin Bee 2013-06-10 09:52:53 -0500 Report

Can you find them as a liquid without the gel cap? I use a sublinqual B complex.
I am trying to remember if it is safe to just use a sterile needle to puncture the gelcap and then mix the D3 and or E with a liquid or a small amount of applesauce. At work we have crush orders on some med and vitamins from the Doctors, but their are some we cannot crush or open. I just don't remember right now if it is safe with those two. Have you asked a pharmacist if it would work. If it is safe you could take them without the problem caused by the capsule.
Or could it be what the cap is made of and have you tried ones from a different manufacturer. Seems I have read about some vegan forms of caps, but I'm not sure if there is such a thing or just happened to read about someone wondering if there was .
Sorry, tired right now and most likely should not be posting while tired as I might not be making sense.

Caroltoo
Caroltoo 2013-06-11 10:52:24 -0500 Report

Thanks, Graylin Bee, makes sense. Most of the capsules I've tried recently were vegan, and that has not helped either. Cellulose, fructose, glucose, etc. are all forms of sugar, so it shouldn't be a great surprise that we react negatively to some of them.

Anna K
Anna K 2013-06-09 19:27:15 -0500 Report

my daughter's registered dietician recommended D3, Glucosomine and B super complex to assist her w controlling her bg, (she's on metformin and insulin) we've not noticed any significant affect, but, she is a teenager w/fluctuating hormones…nothing is ever consistant :/

EmmyLouWho
EmmyLouWho 2013-06-06 23:17:33 -0500 Report

CVS has a diabetic packet of vitamins. It is 30 days of vitamins and minerals that promote healthy blood sugars

ilovedragonflies
ilovedragonflies 2013-06-06 17:02:45 -0500 Report

My doctor has Increased my Vitamins that I take to help bring down my Cholesterol counts. I do not know the effect it has upon my Blood Sugar Counts. This is a very good question! Yes, I agree that one should take their doctors advice. If you question the doctors advice, then get a second opinion.

Chuck Fisher
Chuck Fisher 2013-06-05 23:29:03 -0500 Report

I take a daily vitamin and mineral supplement for people over 50. Since it's a single pill, I am not "overdosing" on any particular vitamin. I have blood/urine analysis every 3 months. I recently had surgery and my doctor was concerned about anemia because my hemoglobin was low due to loss of blood. A new blood analysis indicated a rise in hemoglobin and my doctor remarked that I had good values for iron and folic acid, which are "markers" for anemia.

I think it is a good idea to take a daily supplement if you are trying to lose weight as your food intake is less and you probably are stressing your immune system. All things in moderation.

JSJB
JSJB 2013-06-04 04:51:55 -0500 Report

Never got into the practice of taking vitamins but in the last two weeks I have been taking 1 a day vitamins. I was checking my BG every third day only in the morning and cut back on taking the metformin. The readings were all from 100 to 130 depending on my diet and exercise. Since taking the vitamin, I had two days with 146 and 152. I do not think that the vitamins caused the rise because I did stray from the diet. Damn it is hard trying to stay on the diet but I am still trying.

tpsreport
tpsreport 2013-06-03 20:49:52 -0500 Report

Good point, didn't think to check if the vitamins themselves have carbs/glucose in them. OK here goes: Zinc=no, Vitamin E=no, Selenium= Methylcellulose (possible sugar ending with an "ose" and dried yeast, possible carb there), Chromium= says "glucose tolerance factor" whatever that means, D-3= corn oil in there, possible carb factor, Super B complex= a few "oses" in there possible carb factor.
So all in all, tossing in the gelatin part of the capsule, You could be right. Thanks. If anyone can clarify anything here, please add and let me know.

Kats49
Kats49 2013-06-02 19:45:18 -0500 Report

I have found that advice from well meaning family or friends who don't have the disease, often backfire. The vitamins shouldn't be causing the BS, but check out all the ingredients, to make sure there's not added glucose in all forms…so many. Diet, insulin and exercise are the only true ways I know to lower my numbers. I see an endocrinologist and she has helped me in the last three years lower my numbers, I call in my sugars to her every Friday as per her instructions…later I 'll get a call back on what to change or not. I am not great at moving since I am on a walker, but I try to get at least 15 to 20 minutes daily of consistent movement

IronOre
IronOre 2013-06-02 18:57:03 -0500 Report

I am not a doctor, but I really don't think the vitamins themselves will cause high BS, but check the ingredients for something that may be added to them to make them taste better.
Also check the nutritional label for the amount of carbs that are contained in the vitamins.

Ladida 35
Ladida 35 2013-06-02 18:51:18 -0500 Report

I prefer a liquid supplement from 9 sea veggies. Body balance has 120 phyto-nutrients that go directly into your bloodstream when taken first thing in the morning 10 min or so before anything else. Not al tablets even get absorbed because they pass through your body before they can even be. Check it our since it balances your body. www.lifeforce.net/20725956. I take 2 oz each morning for 4 years